Journal of Pharmacy And Bioallied Sciences
Journal of Pharmacy And Bioallied Sciences Login  | Users Online: 641  Print this pageEmail this pageSmall font sizeDefault font sizeIncrease font size 
    Home | About us | Editorial board | Search | Ahead of print | Current Issue | Past Issues | Instructions | Online submission


ORIGINAL ARTICLE
Year : 2019  |  Volume : 11  |  Issue : 4  |  Page : 348-354

Risk factors associated with trastuzumab-induced cardiotoxicity in patients with human epidermal growth factor receptor 2-positive breast cancer


1 Pharmaceutical sciences Department, College of Pharmacy, King Saud bin Abdulaziz University for Health Sciences, Ministry of National Guard Health Affairs, Riyadh, Kingdom of Saudi Arabia; Pharmaceutical sciences Department, King Abdullah International Medical Research Center, Ministry of National Guard Health Affairs, Riyadh, Kingdom of Saudi Arabia
2 Pharmaceutical sciences Department, College of Pharmacy, King Saud bin Abdulaziz University for Health Sciences, Ministry of National Guard Health Affairs, Riyadh, Kingdom of Saudi Arabia
3 Pharmaceutical sciences Department, College of Pharmacy, King Saud bin Abdulaziz University for Health Sciences, Ministry of National Guard Health Affairs, Riyadh, Kingdom of Saudi Arabia; Pharmaceutical Care Department, King Abdulaziz Medical City, Ministry of National Guard Health Affairs, Riyadh, Kingdom of Saudi Arabia
4 Department of Pharmacy Practice, College of Pharmacy, Qassim University, Buraidah, Kingdom of Saudi Arabia

Correspondence Address:
Dr. Wesam Abdel-Razaq
Pharmaceutical sciences Department, College of Pharmacy, King Saud bin Abdulaziz University for Health Sciences, Ministry of National Guard Health Affairs, Riyadh
Kingdom of Saudi Arabia
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/jpbs.JPBS_276_18

Rights and Permissions

Context: Although trastuzumab is a highly effective and selective targeted therapy for human epidermal growth factor receptor 2 (HER2)-positive breast cancer, the drug-induced cardiotoxicity may confine its usefulness in patients. Aim: To explore risk factors associated with the development of cardiotoxicity in patients with HER2-positive breast cancer. Settings and Design: A retrospective review of medical records and chart review for all patients with breast cancer treated with trastuzumab was conducted at King Abdulaziz Medical City and King Abdullah Specialized Children Hospital in Riyadh, Kingdom of Saudi Arabia, between October 2015 and February 2018. Patients with declined left ventricular ejection fraction, either with or without cardiac symptoms, were recognized as those with cardiotoxicity due to trastuzumab administration. Results: A total of 146 patients were included in the study with an average age of 52.7 (standard deviation = 12.2) years. Thirty-two (21.9%) patients developed cardiotoxicity. However, only 24 (16.4%) were symptomatic with an apparent heart failure but it did not necessitate interruption of trastuzumab therapy. The majority of patients had prior underlying cardiovascular diseases. This study identified unilateral tumor site (62.5%), breast surgery (37.5%), and concomitant taxane chemotherapy (62.5%) as the main risk factors associated with significant increase in cardiotoxicity in patients with breast cancer (with P values of 0.0269, 0.0482, and 0.0225, respectively). Conclusion: The majority of patients (more than 90%) developed cardiotoxicity after completion of chemotherapy. However, recruiting a larger sample size should be warranted to confirm or negate these findings.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed500    
    Printed5    
    Emailed0    
    PDF Downloaded11    
    Comments [Add]    

Recommend this journal